Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Jackson, KY

November 30, 2019Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 30, 2019, 3:13 PM EST for Rockcastle County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2019, 3:13 PM EST (20:13 UTC)
Expired
Nov 30, 2019, 5:31 PM EST
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS53 KJKL 302013
FFWJKL
KYC203-302315-
/O.NEW.KJKL.FF.W.0035.191130T2013Z-191130T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
313 PM EST Sat Nov 30 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Rockcastle County in south central Kentucky...

* Until 615 PM EST.

* At 312 PM EST, local law enforcement and media reported heavy rain 
  across the warned area. Up to two inches of rain have already 
  fallen. Flash flooding is already occurring in the brodhead area. 

* Some locations that will experience flooding include...
  Mount Vernon, Boone, Donaro, Bummer, Threelinks, Hiatt, Gum
  Sulphur, Pongo, Roundstone, Spiro, Wabp and Lake Linville.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3748 8445 3747 8438 3750 8435 3752 8436
      3754 8435 3754 8432 3751 8427 3753 8423
      3752 8420 3748 8420 3742 8416 3720 8434
      3733 8450

$$

GREIF
1 follow-up statement
198 
WGUS73 KJKL 302231
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
531 PM EST Sat Nov 30 2019

KYC203-302237-
/O.CAN.KJKL.FF.W.0035.000000T0000Z-191130T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockcastle KY-
531 PM EST Sat Nov 30 2019

...THE FLASH FLOOD WARNING FOR ROCKCASTLE COUNTY IS CANCELLED...

The heavy rain has ended, and water on small streams will be 
receding. A Flood Advisory remains in effect for minor high water 
concerns. A Flash Flood Watch also remains in place, with more rain 
expected to develop later tonight.

LAT...LON 3748 8445 3747 8438 3750 8435 3752 8436
      3754 8435 3754 8432 3751 8427 3753 8423
      3752 8420 3748 8420 3742 8416 3720 8434
      3733 8450

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 1:00 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 30, 1:00 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
100 PM EST Sat Nov 30 2019

.UPDATE...
Issued at 1245 PM EST SAT NOV 30 2019

Updated the grids to beef up the QPF and switch the rain to
showers as the clouds are looking more convective. Will continue
to monitor the incoming heavier showers for potential high water
and excessive rainfall in our area through the afternoon. Have
also allowed thunder possibilities a bit earlier than the previous
foreacst - later this afternoon. Finally, added in the latest obs
and trends for the T/Td grids. These updated grids have been sent
to the NDFD and web servers. A freshened set of zones and HWO
will be issued shortly.

UPDATE Issued at 1120 AM EST SAT NOV 30 2019

15z sfc analysis shows a warm front lying across eastern Kentucky
and continuing to be the focus for overrunning rains through the
rest of the daylight hours. Deep low pressure to the west will
continue to slowly approach the area with its cold front pushing
more rain in the form of showers and a chance for some thunder
toward the JKL CWA later this evening. Plenty of rain has fallen
through the night and this morning with a solid stripe of 1 to 1.5
inches from central Kentucky into the heart of eastern Kentucky.
With the system's warm front continuing to focus the moisture over
our area through the afternoon another 1/2 to 1 inch of rain is
possible, though the rainfall rates should stay low enough to
prevent any high water problems beyond just some ponding on area
roads. However, will be monitoring through the day for any
potential spots of excessive rainfall. Currently temperatures are
in the low to mid 40s with similar dewpoints keeping the RH high
allowing fog to accompany the rain in many places. Have updated
the forecast mainly to fine tune the T/Td grids per the latest obs
and trends. These updated grids have been sent to the NDFD and
web servers.

UPDATE Issued at 812 AM EST SAT NOV 30 2019

Rain is ongoing across most locations early this morning. Mainly
just freshened up the hourly temperatures through the mid-morning
hours in order to capture the latest trends in observations.
Otherwise, the forecast generally remains on track.

&&

.SHORT TERM...(Today through Sunday)
Issued at 415 AM EST SAT NOV 30 2019

Surface high pressure is centered across southeastern Canada,
with ridging extending south into the Great Lakes and portions of
the New England/Ohio Valley regions. Deepening low pressure can
be found near the Nebraska/Colorado border, with a cold front
extending south across the southern Plains. A warm front is
branched to the east near the Arklatex region, with an inverted
trough reaching east across the Midwest and into western
Tennessee. Aloft, deep troughing is positioned across the West,
with a vigorous short wave trough spiraling northeast across
western Nebraska. Broad ridging extends from the western Great
Lakes down to the Gulf Coast. Rain, with some embedded convection,
is pushing east across portions of the Ohio Valley.

There is good model agreement regarding the short wave trough
currently across western Nebraska. This feature will deepen and
cutoff as it moves east across the Plains and into the Midwest by
late today, before moving into the Ohio Valley on Sunday. Surface
low pressure will follow in tandem, allowing a warm front to
advance northeast towards eastern Kentucky today. Eventually, this
warm front will lift to our north, before the cold front barrels
through the region by early Sunday morning. This will result in
milder temperatures, with periods of rain through early Sunday
morning. A break in the precipitation is expected after the mid-
morning hours, before smaller chances threaten late in the day
once again. Additionally, an accompanying strong low level wind
field will allow for breezy conditions through the day on Sunday.
Based on the latest model guidance, will continue with similar
messaging within the HWO, with wind gusts in the 30 to 35 mph
range.

.LONG TERM...(Sunday night through Friday)
Issued at 355 AM EST SAT NOV 30 2019

The extended period will be met with a fairly anomalous closed
upper low moving across the Ohio Valley. This feature will aid in
bringing some wrap around moisture and additional moisture from
the Great Lakes back into the Ohio and Tennessee Valleys Sunday
night into Monday. This combined with some low level omega will
lead to increased coverage in shower activity on Sunday night into
Monday. The soundings do suggest a change over to snow or mix of
rain and snow through the night into Monday. The surface
temperatures are still marginal leading to low confidence in any
impacts from the snow, but there is some indication that a period
of deeper moisture and lift within the DGZ could lead to higher
snowfall rates at times. Overall, it still looks like areas that
have the greatest chance of accumulating snow would be the higher
terrain at around 2000 feet. The wind fields are also a concern
for upslope given the more westerly flow seen in the guidance
versus the preferred northwest flow. That said, most areas could
see a tenth to maybe a 0.5 inch of snow mainly on grassy surfaces,
but amounts of an inch or perhaps greater are possible in
locations above 2000 feet.

The winds do become more northwest through the day Monday and may
enhance the lift along the terrain, but the moisture looks more
limited by this point. Did opt to undercut the NBM high
temperatures some owing to the northwest flow, shower activity,
and cloud cover. The models continue to indicate a few snow
showers linger into the evening on Monday on the higher terrain
near the VA border, with low clouds sticking area wide in the
hours overnight. These clouds will become stuck under a low level
inversion through the afternoon on Tuesday and this will keep
afternoon highs limited to the low to mid 40s. The another upper
level wave arrives Tuesday night leading to additional cloud
cover, but this looks dry in terms of precipitation. Then another
surface ridge pushes east for Wednesday, as highs get back closer
to normal for this time of year. This high will keep the weather
quiet until late in the week. After this, a southern stream system
pushes out of the Plains and into the Ohio and Tennessee Valleys
by early Friday. However, there is quite a bit of uncertainty in
terms of timing and placement of features out this far. Given this
will stick with slight to chance PoPs presented by the NBM.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 100 PM EST SAT NOV 30 2019

IFR/low end MVFR ceilings and light to moderate rainfall will be
on tap through the rest of the day, as a warm front holds over
area. Some improvement is still expected this evening; however, a
cold front will then approach and move through eastern Kentucky
between 09 and 12z Sunday, bringing additional rainfall and a
reinforcement of MVFR ceilings/visibilities in its wake. Light
winds at the surface will become south to southeasterly at 5 to 8
kts into the evening. Low level wind shear will also be a concern
this evening out ahead of the aforementioned cold front.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Nov 30, 2:25 PM EST, 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
225 PM EST Sat Nov 30 2019

KYZ050-051-058>060-068-069-079-080-083-106-108-109-111>117-012230-
Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, West Liberty, Campton, Salyersville,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, and Hyden
225 PM EST Sat Nov 30 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Heavy rain is expected this afternoon and tonight. This could
lead to instances of flash flooding for the area. In addition,
there is a chance of thunderstorms into this evening across most
of eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts in excess of 30 mph are likely through the day on
Sunday.

Snow showers are possible from Sunday night through Monday
evening. Accumulations, if any, should be light, and mainly
confined to elevations above 2000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of excessive
rainfall or flooding through tonight.

KYZ044-052-084>088-104-107-110-118>120-012230-
Fleming-Rowan-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Johnson-
Floyd-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Morehead, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, Paintsville,
Prestonsburg, Wheelwright, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
225 PM EST Sat Nov 30 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Heavy rain is possible this afternoon and tonight leading to
ponding of water and nearly full ditches through the area. There
is a slight chance of thunderstorms into this evening across most
of eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts in excess of 30 mph are likely through the day on
Sunday.

Snow showers are possible from Sunday night through Monday
evening. Accumulations, if any, should be light, and mainly
confined to elevations above 2000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GEOGERIAN/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:25 PM ESTFlash Flood WatchJKLBath, Breathitt, Clay, Estill, Jackson, Knott and 14 more14 hr
Nov 30, 2:36 PM ESTAreal Flood AdvisoryJKLBath, Estill, Fleming, Lee, Menifee, Montgomery and 2 more3 hr
Nov 30, 2:40 PM ESTAreal Flood AdvisoryJKLEstill, Jackson, Laurel, Lee, Owsley, Pulaski and 1 more3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.